Alert archive / Louisiana / Flash Flood Warnings in 2002

Flash Flood Warning 31, NWS New Orleans, LA

May 29, 2002Orleans Parish, Louisiana

NWS New Orleans, LA issued this flash flood warning at May 29, 2002, 7:25 PM CDT for Orleans Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 2002, 7:25 PM CDT (00:25 UTC)
Expired
May 29, 2002, 10:30 PM CDT
In force
3 hr
Issued by
NWS New Orleans, LA
Area
Whole counties

County Orleans Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.4 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2002-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1734 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2002-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1734 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLIX 300029
FFWNEW
LAC071-300330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
725 PM CDT WED MAY 29 2002

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ORLEANS PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITIES OF...NEW ORLEANS

* UNTIL 1030 PM CDT

* AT 717 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY 
  RAIN OVER NEW ORLEANS...MAINLY ALONG LAKESHORE...CITY PARK AND UNO 
  AREAS OF NEW ORLEANS. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS...STREETS AND UNDERPASSES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABONDONED. MOVE TO HIGHER
GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at May 29, 3:00 PM CDT, 4 hours 25 minutes earlier.

Area forecast discussion, May 29, 3:00 PM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
300 PM CDT WED MAY 29 2002

FINALLY...A SYNOPTIC PATTERN DEVELOPING...AS ADVERTISED FOR SEVERAL
DAYS...WHICH SHOULD PRODUCE RAINFALL OVER MUCH OF THE AREA DURING
THE NEXT FEW DAYS. ALTHOUGH PRECIP WATER VALUES HAVE BEEN BELOW NORMAL
THEY SHOULD GRADUALLY INCREASE TO AROUND 1.5 INCHES IN THE NEXT DAY
OR TWO. BROAD UPPER LEVEL LOW PRESSURE SYSTEM LOCATED OVER
SOUTHEASTERN OKLAHOMA THIS MORNING WITH MINOR SPOKES OF ENERGY
ROTATING AROUND THE SYSTEM WILL DRIFT SLOWLY SWD OVER THE NEXT
SEVERAL DAYS. THIS WILL BE DUE TO HEIGHTS RISING FROM THE NORTHERN
AND CENTRAL ROCKIES EWD INTO THE PLAINS EFFECTIVELY CUTTING OFF THE
UPPER SYSTEM FROM THE NORTHERN STREAM OF WLYS. THE UPPER LOW SHOULD
EVENTUALLY DRIFT INTO THE NRN GULF SOUTH OF LA BUT STILL BE CLOSE
ENOUGH TO HAVE AN EFFECT ON THE LOWER MS VALLEY WEA OVER THE WEEKEND.
RAINFALL AMOUNTS OVER THE NEXT SEVERAL DAYS MAY AVERAGE 1 TO 3
INCHES WITH ISOLATED HEAVIER AMOUNTS DUE TO SLOW MOVING STORMS.

MCB 65/83/64/85 3523      BTR 67/82/65/86 4523
MSY 68/83/67/86 3523      GPT 68/83/68/85 2523

.NEW...NONE.
LA...NONE.
MS...NONE.
05

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 8:18 PM CDTFlash Flood WarningLIXSaint Bernard2 hr
May 30, 2:12 AM CDTSpecial Marine WarningLIX2 hr
May 30, 4:59 AM CDTSpecial Marine WarningLIX2 hr

Nearby

Flash Flood Warnings in Louisiana, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.